Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 17, NWS Billings, MT

July 6, 2021Golden Valley County, Musselshell County, Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 6, 2021, 4:43 PM MDT for Golden Valley County, Musselshell County, Yellowstone County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 4:43 PM MDT (22:43 UTC)
Expired
Jul 6, 2021, 5:15 PM MDT
In force
32 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Golden Valley County, MT, Musselshell County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 34 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

945 
WUUS55 KBYZ 062243
SVRBYZ
MTC037-065-111-062315-
/O.NEW.KBYZ.SV.W.0017.210706T2243Z-210706T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
443 PM MDT Tue Jul 6 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Southwestern Musselshell County in central Montana...
  West central Yellowstone County in south central Montana...
  Eastern Golden Valley County in central Montana...

* Until 515 PM MDT.

* At 442 PM MDT, a severe thunderstorm was located 19 miles southwest
  of Roundup, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Musselshell, west central Yellowstone and eastern
  Golden Valley Counties.

This warning does not include the city of Billings.

This replaces the warning previously in effect for this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4621 10890 4632 10877 4614 10825 4591 10858
TIME...MOT...LOC 2242Z 308DEG 30KT 4620 10876 

HAIL...1.25IN
WIND...60MPH
 
$$

Carrothers
1 follow-up statement
366 
WWUS55 KBYZ 062259
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
459 PM MDT Tue Jul 6 2021

MTC037-065-111-062315-
/O.CON.KBYZ.SV.W.0017.000000T0000Z-210706T2315Z/
Musselshell MT-Yellowstone MT-Golden Valley MT-
459 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTH CENTRAL MUSSELSHELL...WEST CENTRAL YELLOWSTONE AND
SOUTHEASTERN GOLDEN VALLEY COUNTIES...

At 459 PM MDT, a severe thunderstorm was located 16 miles northwest
of Shepherd, or 22 miles north of Billings, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Musselshell, west central Yellowstone and southeastern Golden
Valley Counties.

This warning does not include the city of Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 10878 4622 10869 4610 10831 4593 10856
TIME...MOT...LOC 2259Z 308DEG 30KT 4611 10860 

HAIL...1.25IN
WIND...60MPH
 
$$

Carrothers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:49 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 6, 1:49 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Billings MT
149 PM MDT Tue Jul 6 2021

.DISCUSSION...

Today through Wednesday night...

Ridging to the west of the area will keep door open for
disturbances dropping in from the northwest tonight. These
disturbances will interact with a dryline/stalled front draped
across the central portion of the forecast area just east of a
Roundup to Billings to Sheridan line to produce isolated to maybe
scattered showers and thunderstorms through late tonight. Along
the boundary shear and CAPE values will support a few strong to
severe thunderstorms, with large hail, strong wind gusts and heavy
downpours. Convection will slowly shift eastward overnight but
wouldn't be surprised to see a few showers or even a lingering
thunderstorm along the eastern state line around sunrise.

Ridge axis shifts into the area tomorrow boosting temperatures to
around 100 degrees in many areas. Late in the day into the evening
hours a series of disturbances will duck under the ridge and push
through the area. Models have trended wetter with this period
bumping precipitation chances to 30-40percent for most of the area
into the late night hours. The main threat with any storms
Wednesday given the heat and lower RH values will be gusty winds
over the western half of the forecast area, further east exists
better ingredients for a strong storm but by the time the energy
gets that far east the diurnal trend will be on the downswing.
Chambers

Thursday through Tuesday...

Overall pattern through the extended continues to look fairly
active. An upper ridge will get broken down on Thursday and Friday
before building back over the region next weekend.

Latest guidance indicates the ridge will break down in a couple
different waves. The first wave will slide across southern Canada
on Thursday, with an associated cold front dropping south through
the area late in the day into Thursday evening. This will bring
the return chances for some showers and thunderstorms. Depending
on the timing of the front, the gusty northwest winds associated
with it could be a fire weather concern. The second wave, in the
form of an upper trough, looks to eject out of the Pac NW and into
the Northern Rockies Thursday night bringing cooler temperatures
and chances for showers and thunderstorms on Friday. Friday looks
to have the highest chances for precipitation during the extended.

Upper ridging builds back into the region for Saturday and Sunday
bringing a return to hot and dry conditions. Another ridge
breakdown is possible late in the day on Monday as an area of low
pressure is progged to slide east across the Canadian border,
dropping a cold front through the area and bringing chances for
showers and thunderstorms Monday and possibly Tuesday.

High temperatures look to range from the 90s on Thursday, cooling
to the upper 70s to 80s on Friday. Highs in the 80s and 90s
return for the weekend, with another cooldown next week dropping
temperatures back into the 80s. Overnight lows look to be in the
50s and 60s for most nights. STP/Hooley

&&

.AVIATION...

VFR conditions will prevail for the next 24 hours outside of
thunderstorms. Isolated to scattered thunderstorms are expected
this evening into the early morning hours. The strongest activity
will be east of Billings and a few severe storms with large hail,
damaging winds and locally heavy rainfall are possible. In the
vicinity of thunderstorms expect local MVFR conditions, and
occasional mountain and pass obscuration. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 061/097 065/095 063/082 060/090 062/097 065/092 061/090
    21/U    41/U    34/T    10/U    00/U    11/U    11/U
LVM 055/095 055/092 053/082 051/090 055/096 056/089 054/089
    22/T    32/T    33/T    10/U    00/U    11/U    11/U
HDN 058/100 062/098 060/084 056/090 057/099 062/095 059/092
    21/U    31/U    34/T    21/U    00/U    11/U    11/U
MLS 062/095 066/095 064/083 059/085 060/095 064/093 062/089
    31/U    41/U    35/T    31/U    00/U    11/U    11/U
4BQ 064/095 066/093 063/082 059/082 059/092 063/092 062/088
    31/U    31/U    35/T    32/T    00/U    01/U    11/U
BHK 056/090 059/094 059/082 056/082 055/089 058/092 059/088
    41/U    42/T    35/T    52/T    00/U    01/U    21/U
SHR 056/095 059/093 056/080 053/085 054/093 058/092 056/088
    21/U    31/U    24/T    21/U    00/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 5, 6:07 PM MDT, 22 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
607 PM MDT Mon Jul 5 2021

MTZ033-037-060115-
Fallon-Carter-
607 PM MDT Mon Jul 5 2021

This Hazardous Weather Outlook is for portions of southeast
Montana.

* WHAT...Strong thunderstorms.

* WHERE...Carter and Fallon Counties.

* WHEN...Early this evening.

* ADDITIONAL DETAILS...Scattered thunderstorms have the potential
  to produce small hail, gusty winds and brief heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready to seek shelter if threatening weather approaches. Have a
way to receive watches and warnings from the National Weather
Service.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jul 6, 3:50 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT Tue Jul 6 2021

MTZ042-062215-
Golden Valley MT-
350 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Ryegate, or 28 miles east of Harlowton, moving
southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph are possible with
this storm.

Locations impacted include...
Franklin.

LAT...LON 4647 10888 4645 10888 4645 10886 4641 10886
      4620 10912 4647 10938 4656 10924
TIME...MOT...LOC 2149Z 298DEG 23KT 4646 10924

Carrothers
Local storm report, Jul 6, 4:37 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
437 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BURGESS JUNCTION        44.77N 107.52W
07/06/2021  M1.35 INCH       SHERIDAN           WY   CO-OP OBSERVER

0429 PM     HAIL             LAVINA                  46.30N 108.94W
07/06/2021  E0.88 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

0433 PM     HAIL             1 ENE LAVINA            46.26N 108.92W
07/06/2021  E1.25 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

&&

JKL

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:50 PM MDTSpecial Weather StatementBYZGolden Valley25 min
Jul 6, 4:21 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell24 min
Jul 6, 4:43 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud47 min
Jul 6, 5:12 PM MDTSevere Thunderstorm WarningBYZYellowstone48 min
Jul 6, 5:27 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud, Treasure, Yellowstone63 min
Jul 6, 5:55 PM MDTSevere Thunderstorm WarningBYZBig Horn, Yellowstone50 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.